Best Over-the-counter Cough Medicine

It’s easy to reach for an over-the-counter (OTC) cough medicine when a tickle in the throat turns into a full-blown cold or flu. You may choose a medicine with the active ingredient dextromethorphan. Or, you may opt for an antitussive that contains another type of drug called an expectorant (dextromethorphan is one example). Some products combine both ingredients. These are some options to consider when choosing which one to buy. But remember: More isn’t better! And all medicines have risks and benefits, how OTC cough medicines work, the different types available and their use, possible side effects, and other ways to relieve your cough – like using saline drops or home remedies.

This article discusses the best over-the-counter cough medications, home remedies, and prevention tips.

Image

Name

Editor's Rating

Price

Boiron Chestal Honey Adult Cold and Cough Syrup for Nasal and Chest Congestion

Robitussin Adult Maximum Strength Cough + Chest Congestion DM Max

Vicks NyQuil LiquiCaps, Nighttime Relief of Cough

Theraflu ExpressMax Severe Cold and Cough Medicine

Mommy's Bliss Organic Baby Cough Syrup & Mucus Night Time

How to Choose the Best Over-the-Counter Cough Medicine

Everyone operates uniquely from the others. Therefore, which over-the-counter cough medicine do you suggest? Everything is dependent on several elements.

Expectorants

Expectorants help thin mucus so you can cough it out of your lungs with less difficulty. These cough medications are helpful for individuals with thick, difficult-to-expel congestion. Mucus can exacerbate bacterial infections, including pneumonia if it builds up in your lungs. An expectorant might protect you from a serious infection since coughing can clear the mucus and stop bacterial growth. The U.S. Food and Drug Administration has only licensed the medication guaifenesin as an expectorant (FDA). It comes in a variety of brand-name brands and generic medications.

Suppressants

You are supposed to stop coughing by taking cough suppressants. Whether this type of cough medicine is effective and useful for adults and children is debated in the medical community.

The first problem is that they need to be proven to work. There is increasing evidence that they do not work, especially in children. Additionally, the side effects can be severe. They are not considered worth the risk by many healthcare providers. In general, stopping a cough is not a good idea because coughing is your body’s way of expelling foreign substances.  To get the most benefit from cough suppressants, take them only when you can’t sleep at night.

Considerations

It is important to know that cough medicines generally considered safe for adults are not safe for everyone. OTC cough medicines may come in dissolving granules that you mix with water, which makes them easier to take. BE Aware of what may prevent you or a loved one from taking such a product. People with kidney disease or on low-magnesium diets may not be able to take these supplements. If you are taking granules, you should speak with a healthcare provider. Make sure the dissolving granules do not contain aspartame if you have phenylketonuria (PKU).

Best Over-the-counter Cough Medicine Reviews In 2022

1. Boiron Chestal Honey Adult Cold and Cough Syrup for Nasal and Chest Congestion

Boiron Chestal Honey is ideal for adults who suffer from nasal, throat and chest congestion due to colds, sinusitis or allergies. Boiron Chestal Honey combines homoeopathic medicines that traditionally treat different types of coughs with the goodness of real honey to soothe the throat. This multi-symptom cough syrup loosens chest congestion without worrying about interaction with other medications. The liquid mucus membrane relieves a sore throat, while the active ingredients work on the chest and upper airways to loosen clogged mucus secretions such as phlegm, mucus and even sputum.

Pure Acacia Honey Straight from the Hive

Boiron Chestal Honey Adult Cold and Cough Syrup is made with rich, premium Acaia honey, one of finest varieties Mother Earth has to offer—and a time-tested remedy for calming coughs. It’s fortified with the soothing power of zinc lozenges that help support your immune system and fight off illness in the first place. Chestal is fortified with zinc lozenges that have been proven to support your immune system, so you can get back to your busy life without missing a beat.

Drug Interactions

Unlike other cold and cough remedies, this homoeopathic medicine for nasal and chest congestion won’t interact with other medications, herbs, or supplements and won’t cause drowsiness. You can take it before bed if you have trouble sleeping with a cold.

Help Your Body the Natural Way

Each child is unique, so Boiron’s Chestal Honey Adult Cold and Cough Syrup has a liquid specially formulated to be gentle on the stomach. It also contains an exclusive blend of gut-soothing ingredients to help your child feel less sick faster. Our honey-based liquid syrup is sweetened with xylitol.

2. Robitussin Adult Maximum Strength Cough + Chest Congestion

Frequent coughs and chest congestion have met their match. Get fast, effective relief from your worst cold symptoms with Robitussin Maximum Strength Cough + Chest Congestion DM. This non-drowsy cough medicine not only works to control your cough but also thins and loosens mucus to help make your coughs more productive. The strong, soothing action of max-strength Robitussin Cough Syrup comes in a great raspberry flavor — also available in liquid-filled capsules.

Fast, Effective Cough Relief

Robitussin Adult Maximum Strength Cough + Chest Congestion DM Max is a non-drowsy cough suppressant and expectorant for adults and children ages 12 and over. The tough cough suppressant in Robitussin DM Max helps you stop the urge to cough so you can sleep better. In addition, it contains an expectorant to loosen mucus, so it’s easier to clear your throat, chest and lungs.

Relieves Your Worst Cold Symptoms

Robitussin Adult Maximum Strength cough syrup in Raspberry flavour offers strong soothing action to relieve chest congestion, dry cough and frequent coughing. This powerful cough syrup has a non-drowsy formula for the entire family and works quickly to help you feel better faster.

More Productive Coughs

Cough + Chest Congestion DM Max from Robitussin is formulated with an effective expectorant that thins mucus in the lungs to help clear airways, so coughs are more productive. This two-phase formula relieves cough and chest congestion and helps your body eliminate mucus and other respiratory flu symptoms.

3. Vicks NyQuil LiquiCaps, Nighttime Relief of Cough

NyQuil LiquiCaps are multi-symptom nighttime cold & flu relief to help you get your rest so that you can feel better. NyQuil is the #1 pharmacist-recommended over-the-counter cold & cough medicine and the only liquid nighttime cold & flu symptom reliever that works on your sleep pattern. The extra strength formula comes in a multi-symptom liquid capsule form that delivers 4 medicines to ease your symptoms, so you can get the rest you need.

 Liquicaps Temporarily 

There’s no cure for a cold, but NyQuil LiquiCaps can help you feel better faster by providing powerful nighttime relief from cold & flu symptoms. NyQuil Cold & Flu Liquicaps temporarily relieve common cold and flu symptoms, including cough due to minor throat and bronchial irritation, sore throat, headache, minor aches and pains, fever, runny nose and sneezing.

Trusted Medicine

Feel your best with NyQuil. Quickly working to relieve your cough, cold, & flu symptoms and help you get the rest you need. NyQuil LiquiCaps combine the trusted medicine of Nyquil with a faster-acting active ingredient for quick & convenient relief of nighttime cold & flu symptoms.

Multi-symptom Relief

Vicks NyQuil Liquid Capsules – Nighttime Relief of Cough, Cold & Flu Relief, Sore Throat, Fever & Congestion Relief. Pharmacist-recommended over-the-counter cold & cough medicine from Vicks, the world’s #1 selling cough & cold brand. Multi-symptom relief to ease your toughest symptoms.

4. Theraflu ExpressMax Severe Cold and Cough Medicine

Theraflu ExpressMax Severe Cold and Cough Daytime and Nighttime Cough and Cold Medicine is a nighttime cold medicine for adults containing prescription-free, maximum-strength medications that provide a unique warming sensation with each dose. The formula helps relieve cold symptoms like headache, body aches, sore throat, nasal congestion, fever and cough. In addition, Theraflu ExpressMax helps relieve runny noses and sneezing so you can rest easy.

How it works

Each potent dose of Theraflu ExpressMax Daytime and Theraflu ExpressMax Nighttime Severe Cold & Cough Berry Syrup helps alleviate your worst cold and cough symptoms. This practical value pack, which consists of daytime and nightly syrup, soothes fever, cough, minor sore throat pain, minor body aches, headache, nasal congestion, and sinus congestion both day and at night.

How to use

While symptoms last, 30 mL of the cold and cough syrup can be given every four hours. Take no more than five doses (150mL) in 24 hours unless otherwise advised by a physician. Only adults and children over the age of 12 should use this medication.

Feel the Warmth

Three different dosages of Theraflu are available: warming syrups, calming hot liquid powders, and caplets. Try our well-liked hot liquid powders for a novel experience; they offer a calming combination of cold- and flu-fighting substances and come in three flavours. Sensible warmth.

5. Mommy’s Bliss Organic Baby Cough Syrup & Mucus Night Time

Mommy’s Bliss Night Time Organic Baby Cough Syrup is a safe and natural solution to occasional coughs. It offers organic relief for your child when occasional coughs hit, especially when they need their restful sleep. This cough syrup is safe for babies 4 months and can help them clear mucus and moisturize and protect their nasal passages when coughing. It contains zero added sugar, alcohol, or artificial flavours or colors, and is also free of the top 8 allergens to avoid No sugar, no artificial colors or flavours: made with the world’s purest water Our recipe is designed so that it tastes like nothing at all.

Congestion from Allergies

Mommy’s Bliss Organic Baby Cough Syrup is the only USDA organic cough and mucus product for babies.  Made with organic agave and organic ivy leaf, Mommy’s Bliss Organic Baby Cough Syrup helps relieve a baby’s irritating cough and chest congestion from allergies, asthma, bronchitis, colds and croup.  This soothing herbal formula soothes the throat and chest to help reduce irritation – but won’t cause drowsiness.

Natural Honey

Looking for soothing nighttime relief for your little one? Mommy’s Bliss Organic Baby Cough Syrup has a special ingredient, Natural Honey, to naturally soothe away coughs and sore throats. The Sleepytime Blend is crafted with chamomile, lemon balm, passionflower and other herbs that are known to calm and support relaxation.

Warm Congested Noses

Mommy’s Bliss Organic Baby Cough Syrup & Mucus Night Time is your natural, organic way to soothe coughs and colds and help warm congested noses. The taste is yummy, just sweet enough that comes naturally from agave and organic elderberries.

6. Robitussin Maximum Strength Nighttime Cough DM

Robitussin DM Maximum Strength Nighttime Cough Relief is a cough medicine for adults that delivers its original formula’s reliable, soothing impact in a great-tasting berry flavor. Formulated to tackle your cough symptoms, this liquid cough suppressant goes down quickly and helps you get on your way to a good night’s sleep. Take 20 mL of Robitussin DM Maximum Strength Cough Relief Nighttime Medicine by mouth every six hours while symptoms persist. In addition to providing temporary relief for cough caused by colds, this nighttime cold medicine also works as an antihistamine and helps control and relieve runny noses and sneezing.

Adults Help Relieve

Robitussin Maximum Strength Nighttime Cough DM is made from a natural formula that combines the trusted ingredient, dextromethorphan, with a gentle nighttime formula. This Berry-flavored cough medicine for adults helps relieve your nighttime cough. You should always take the recommended dose; it may take up to 8 hours or longer for the full effects.

Upper Respiratory Allergies

Robitussin Maximum Strength Nighttime Cough DM provides cough relief and relief from symptoms of hay fever or other upper respiratory allergies. It is designed for use at night and can help you get back to sleep quickly without worrying about feeling groggy in the morning.

Works Quickly to Soothe

Robitussin Nighttime DM Cough Medicine provides soothing relief in a great-tasting berry flavour. The gentle liquid cough suppressant works quickly to soothe your throat and makes breathing easier, so you can get the rest you need.

7. B&T Nighttime Cough & Bronchial Syrup for Restful Sleep Homeopathic

Restful Sleep Syrup combines homeopathic, natural ingredients that ease the symptoms of cough and bronchial congestion. This cough syrup provides a safe, effective alternative to over-the-counter or prescription cough treatments, including antihistamines for dry mouth and alcohol-based expectorants with harmful side effects. Restful Sleep Syrup helps promote restful sleep without prescription drugs or harsh chemicals for those struggling to breathe at night.

Great-tasting Ingredients

Restful Sleep Syrup is a homeopathic formula designed to help you unwind and recover from the stresses of your day. It’s formulated with great-tasting ingredients for adults, children and pets to help soothe the throat and clear bronchial congestion.

Containing Zinc and Conium

The Homeopathic Nighttime Cough & Bronchial Syrup from Nature’s Way is a non-narcotic nighttime cough syrup containing zinc and conium. It is made from natural homeopathic ingredients and can be safely given to children over 2 years of age. The Nighttime Cough & Bronchial Syrup can help relieve your child’s nighttime cough so that you can all rest easier.

Coughs During the Night

Restful Sleep Nighttime Cough & Bronchial Syrup is a homoeopathic cough syrup that helps provide relief of dry, tickly coughs during the night. This formula is alcohol-free and safe to take with other medications. It is made without artificial flavours or colours.

8. Major Cough & Cold HBP Antihistamine Suppressant Tablets

The Major Cough & Cold HBP Antihistamine Suppressant Tablets are effective in relieving coughs due to the common cold and other upper respiratory tract infections. This product is specifically formulated for people with high blood pressure. Still, since it does not contain codeine or caffeine, it can be safely taken by people suffering from hypertension. It is also safe for children aged three years and above to take, given their dosage instructions.

Chronic Lung Diseases

Major Pharmaceuticals Cough HBP Antihistamine for High Blood Pressure relieves cough, and runny nose and often helps you go to sleep. It temporarily relieves difficulty breathing, chest tightness and wheezing due to asthma, emphysema and other chronic lung diseases not associated with COPD. Dextromethorphan, Chlorpheniramine Maleate are non-narcotic cough suppressant based cough medicine that temporarily suppresses the cough reflex without reducing the urge to cough.

Cough Suppressant

Major Cough & Cold Antihistamine Suppressant Tablets contain Dextromethorphan Hydrobromide and Guaifenesin. Dextromethorphan is a cough suppressant, and Guaifenesin is an Expectorant that helps loosen congestion from the chest, chest walls and throat. 1 tablet every 4-6 hours while symptoms persist. Do not take more than 5 doses in 24 hours.

9. XL-3 Xtra Cold & Cough, Helps Relieve Cough and Cold Symptoms

Xtra Cold and Cough is a good choice for Non-Drowsy Fast Acting Relief from Flu and Cold Symptoms like fever, nasal congestion, runny nose, sneezing, aches, and pains. This package includes 12-Capsules of 250mg of Acetaminophen, 2mg of Chlorpheniramine Maleate, 10mg of Dextromethorphan Hydrobromide, and 5mg of Phenylephrine Hydrochloride for Fast Acting and Strong Relief of annoying Cough and Cold Symptoms.

Why XL-3

Common cold and flu symptoms such as nasal congestion, coughing, headaches, minor aches and pains, fever, and sore throat are all treated by XL-3. XL-3 offers several ways to offer short-term relief from cold and flu symptoms.

Common Cold and Flu

Symptoms of the common cold and flu typically go away on their own. Consuming plenty of liquids and sleeping a lot. Colds and flu cannot be cured with XL-3; they can only aid with short-term relief.

XL-3 Xtra Cold and Cough

Nothing is stronger and more effective than XL-3 Xtra Cold and Cough, whether you have a headache, muscle aches, backaches, or other aches or pains brought on by the flu or a normal cold. This box contains 12 capsules containing 250 mg of acetaminophen, 2 mg of chlorpheniramine maleate, 10 mg of dextromethorphan hydrobromide, and 5 mg of phenylephrine hydrochloride for the rapid and effective relief of bothersome cough and cold symptoms.

10. Robitussin Naturals Honey and Ivy Leaf Dietary Supplement

Robitussin Naturals Honey and Ivy Leaf Dietary Supplement relieve occasional coughs associated with a dry throat, common irritants, and hoarseness. This product can help relieve your cough within hours and is formulated with English Ivy Leaf Extract and True Source Certified Honey which has natural anti-irritants(1, 2). Each serving comes in an 8.3 oz bottle made from 30% plant material.

Free from Artificial Colors

Dietary supplements made by Robitussin Naturals are made without any artificial colors, flavours, or preservatives in their formulation!

Free of Alcohol and Drugs

Robitussin Naturals The Honey and Ivy Leaf Cough Relief dietary supplement relies solely on natural therapies to alleviate your occasional cough; as a result, it does not contain any pharmaceuticals or alcoholic beverages.

Non-GMO

The non-genetically modified organism (GMO) status of Robitussin Naturals contributes to the product’s high quality. Please visit robitussin.com for further details regarding our non-GMO standards.

What other kinds of cold medications are there?

The common cold and the flu typically last three to seven days. The time may have passed considerably more slowly if you are in pain, such as from a sore throat, nasal congestion, or body aches. Dr Entz advises taking cold medication if you are having problems doing your regular tasks or going to sleep at night.

The different drugs that can be bought without a prescription are listed below:

Antihistamines

These medications reduce the symptoms of allergies, such as itchy, watery eyes, sneezing, coughing, and nasal congestion. Traditional antihistamines like diphenhydramine (Benadryl), brompheniramine (Dimetapp), and doxylamine (Vicks Nyquil) are beneficial, although some people may experience sleepiness from them. Modern antihistamines, which can now be purchased over the counter without a prescription, don’t tire you. Some of the medicines in this group include loratadine, cetirizine, and fexofenadine (Allegra) (Claritin).

Vaccines and Antibiotics

These medications operate by preventing the nerve impulse that triggers a chronic cough, providing a little respite from the cough. Numerous cough suppressants contain dextromethorphan, which is their active ingredient.

Decongestants

Nasal congestion can be treated with various drugs, including pills, sprays, and drops. These medications function by narrowing the blood vessels in your nose, which lessens tissue swelling and mucus production. By far, these two are the most typical.

Sprays and Drops

These sprays include drugs like oxymetazoline nasal (Afrin) and phenylephrine nasal, which quickly relieve nasal oedema (Neo-Synephrine). However, taking nasal decongestant sprays for more than three days is not advised. This drug can have a rebound effect that results in ongoing inflammation of your nasal mucous membranes when used for a lengthy period.

Pseudoephedrine

This oral decongestant also lessens the size of inflamed and swollen nasal tissue. To prevent abuse, pseudoephedrine, sold under the trade name Sudafed, is governed by tight laws. The pharmacist will ask you to make a specific request for it and provide identification when you buy it. Before using pseudoephedrine, you should talk to your doctor if you are pregnant or have heart disease, high blood pressure, renal illness, or liver disease.

Expectorants

These procedures help loosen up the mucus in your lungs so that you can cough it up and clear your airways. Expectorants like Mucinex and Robitussin may include the active ingredient guaifenesin. This ingredient can be found in most expectorants.

Drugs that Reduce Pain

Colds and the flu can cause aches and pains in your head, throat, muscles, and body in addition to a sore throat and a fever. Analgesics, which are commonly referred to as painkillers, can help with the management of these symptoms. Ibuprofen (Advil), naproxen (Naprosyn), and acetaminophen (Tylenol) are some of these medications (Aleve).

How To Take Cough Medicine

There are many cough medications, including syrups, powders, pills, capsules, and nasal sprays. The optimum form for you is frequently just a matter of personal preference. For instance, the syrup might be the ideal choice because many kids find it difficult to swallow tablets, especially when they have a sore throat.

Nasal Spray

Good for those with a harrowing throat, for adults and kids who desire faster relief than medicines, and for kids who have trouble swallowing pills.

Powder

Comparable to syrups, It facilitates drug absorption and simplifies oral administration to youngsters. Adults who require continuous relief throughout the day should take pills.

Nasal Mists

For adults or kids whose sore throats make it difficult for them to swallow pills or other oral forms.

Drops in Cough

It suppresses the cough and is helpful. With the addition of substances like menthol or honey, many coughs drop to ease the agony of a sore throat.

FAQ

What Medicine Is Best To Stop Coughing?

In addition to suppressing cough reflexes, cough suppressants (antitussives), like dextromethorphan (Robitussin, Delsym), also reduce symptoms of coughing. In most cases, they are more effective for “dry” coughs (non-productive coughs caused by irritation).

Which Is Better Robitussin Or Mucinex?

Robitussin 12-Hour Cough Relief, which only contains dextromethorphan, may be a better choice if you’re only looking to treat a cough. If you are experiencing congestion, you can take Mucinex or Maximum Strength Mucinex, which only contains guaifenesin.

Why Does A Cough Get Worse At Night?

As a result of lying flat in bed, coughing is often worse at night. Back coughing is caused by mucus pooling in the throat. Sleeping with the head elevated can reduce the symptoms of postnasal drip and GERD. Both can cause coughing at night.

What Does It Mean When You Keep Coughing But You’re Not Sick?

Although it can occasionally be challenging to identify the issue causing a chronic cough, the most frequent reasons include smoking, postnasal drip, asthma, and acid reflux. Fortunately, if the underlying issue is resolved, the chronic cough usually goes away.

How Long Should A Chesty Cough Last?

The majority of coughs go away without therapy in 3 weeks or less. When a cough is dry, it is itchy and doesn’t generate any mucus (thick mucus). The production of phlegm to assist clean your airways is indicated by a chesty cough.

Conclusion

It’s important to consider your health situation and medications when deciding which OTC medicines are best for you. If you get your healthcare provider’s recommendations, look for a product that does one thing well, and either does not include drugs you don’t need or avoid those that do. The bottom line is to choose an OTC cough medicine that gives effective relief without putting you at unnecessary risk of harm.

Leave a Comment